There are hundreds of medications that have the side effect of ED and/or decreased libido. Examples of drugs implicated as a cause of ED include hydrochlorothiazides and beta-blocking agents. Medications used to treat depression, particularly the SSRIs such as citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Prozac Weekly, Sarafem), fluvoxamine (Luvox, Luvox CR), paroxetine (Paxil, Paxil CR, Pexeva) and sertraline (Zoloft), may also contribute to ED.9 Bupropion (Wellbutrin) which has a predominant effect on blocking the reuptake of dopamine is an antidepressant with lower incidence of ED.10 The side effects of 5ARIs occurring in fewer than 5% of patients can include gynaecomastia, ED, loss of libido and ejaculatory dysfunction.11
Talk with your doctor about going to a counselor if psychological or emotional issues are affecting your ED. A counselor can teach you how to lower your anxiety or stress related to sex. Your counselor may suggest that you bring your partner to counseling sessions to learn how to support you. As you work on relieving your anxiety or stress, a doctor can focus on treating the physical causes of ED.
There have been some studies to suggest that a placebo effect that improves ED may work for some men. One study found that men taking an oral placebo pill showed as much improvement in ED symptoms as men who took actual medication to improve ED. Conversely, men who were given therapeutic suggestions to improve ED did not see signs of symptom improvement.
Knowing about your history of ED will help your health provider learn if your problems are because of your desire for sex, erection function, ejaculation, or orgasm (climax). Some of these questions may seem private or even embarrassing. However, be assured that your doctor is a professional and your honest answers will help find the cause and best treatment for you.